Louisiana, 2024

Damaging Winds in Louisiana, August 16, 2024

August 16, 2024 · NWS LIX · 3 events in 1 county or zone

Thunderstorms for this event initially developed along a sea breeze boundary along the Mississippi coast. One storm on the east side of the Pearl River, began to propagate westward, possibly due to slightly more instability on the western side of the storm created by increased low level moisture typically found in river basins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Thunderstorms for this event initially developed along a sea breeze boundary along the Mississippi coast. One storm on the east side of the Pearl River, began to propagate westward, possibly due to slightly more instability on the western side of the storm created by increased low level moisture typically found in river basins. The thunderstorm reached severe limits as it moved across Washington Parish, producing wind damage across the parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 16, 3:01 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 16, 3:01 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
401 PM CDT Fri Aug 16 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Saturday night)
Issued at 255 PM CDT Fri Aug 16 2024

Convective development has been noted across the area over the
past hour or two, mainly along the lake and sea-breeze boundaries.
This was a little earlier than expected but the lack of northerly
flow aloft (especially across the southshore) and PW around 2.1
helped kick things off a little earlier than expected. A slight
pocket of dry air between 500mb and 700mb is aiding in ample DCAPE
across the area for these storms to work with. This has
contributed to values upwards of 1100 j/kg across the area,
supporting an isolated damaging wind risk with any storm that gets
a strong core. The stronger the core, the more downward momentum
it will have with that dry air in place. Something else also
working for the strong gusty wind risk is the very high freezing
level, which is around 16kft. This will support decent melting of
the stronger core, promoting evaporational cooling and more
downward momentum. So, to sum things up, expect isolated strong to
severe winds in the strongest storms this afternoon and evening.
Any convection that does form should dissipate shortly after
sunset as we lose daytime heating.

Tomorrow will be similar to today as the higher moisture content
hangs around the area for one more day. PW will remain above the
75th percentile at around 2.1, so this, along with the departing
ridge to the west will support coverage similar to today. Much of
the coverage will be dictated by lake and sea-breeze boundaries
once again during the afternoon and evening timeframe. With the
ridge sliding to the west more tomorrow, we will be more firmly in
northerly flow aloft. Typically for northerly flow, convective
development is later in the afternoon and evening, so temps were
bumped up a little bit to account for the extra heating expected
before convection starts tomorrow. DCAPE will still be elevated
across the area in the 1100-1200 j/kg range due to that same patch
of dry air mentioned for today. Thus, strong to severe winds are
possible again with any strong storm that forms tomorrow. Similar
to today, any convection that forms should dissipate after sunset
around 9 or 10pm.

Outside of convection, although the upper-level ridge will be
departing to the west, the surface high over the SE CONUS will
continue to filter over the area tomorrow. This will cause temps
to slightly high than today. As mentioned before, convective
development will play a big role in high temperatures tomorrow, so
since it is expected to happen a little later, we should reach
heat advisory criteria during the late morning and afternoon
tomorrow.

&&

.LONG TERM...
(Sunday through Thursday night)
Issued at 255 PM CDT Fri Aug 16 2024

The aforementioned surface high will become centered over the area
by late Saturday and Sunday. At the same time, a pocket of very
dry air above 850mb will filter into the area from the north on
the perifery of the mid-level ridge, causing PW to drop to around
1.6-1.7 inches (which is below the median for that day). The
surface high combined with the upper-level dry air filtering in
will cause lower rain chances and much higher temperatures. An
excessive heat watch will likely be issued by tomorrow morning for
Sunday due to the expected heat indices from 110-115 during the
afternoon.

Models seem to agree that a backdoor cold front will make its way
across the SE CONUS Sunday and into the beginning of next week in
response to troughing over that region. This is definitely a good
sight to see in August, but the one thing to watch for is an MCS
that comes along with it. If this were to occur, it would be at
some point on late Sunday or Monday morning. The NAM tries to
show some semblance of a complex moving through, but low-level dry
air and unfavorable diurnal timing seems to be against any
complex. If one does make it through the area, gusty winds will be
the primary risk.

Beyond Monday, very dry mid-level air behind the front will filter
into the area. This will cause PW values to be lower than the 25th
percentile on Tuesday and near the daily minimum on Wednesday.
Needless to say it will be fairly dry across the area beyond
Monday, but at least dew points are expected to be in the 60s, so
it will not feel nearly as oppressive.

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri Aug 16 2024

Convective development seems likely over the next few hours as
portions of the area reach the convective temperature this
afternoon. Overall coverage looks to be less than yesterday, so
some terminals might not see any rain or storms the entire period.
VFR conditions will remain prevalent outside of convection as high
pressure and weak flow stays over the area. Any storms that do
form will dissipate shortly after sunset and VFR conditions will
continue through the night.

&&

.MARINE...
Issued at 255 PM CDT Fri Aug 16 2024

Mostly benign marine conditions will continue throughout the
forecast period. Daily isolated to scattered rain chances remain
mainly during the early morning timeframe each day. A surface high
will set up over the area late Saturday and into Sunday, keeping
winds calm. Then, a backdoor cold front is expected to at least
make it into the area by Monday. So, expect slightly elevated
northerly winds with the front before slacking off when the
following surface high settles over later in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  97  74  99 /  20  30  10  10
BTR  79  99  79 101 /  10  30   0  10
ASD  78  96  78  99 /  10  30   0  20
MSY  80  96  79  99 /  10  30   0  10
GPT  79  93  79  97 /  10  30  10  20
PQL  78  97  77 100 /  10  20  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 7 PM CDT this evening for LAZ034>037-039-
     046>048-056>060-064>071-076>090.

     Heat Advisory from 10 AM to 7 PM CDT Saturday for LAZ034>037-039-
     046>048-056>060-064>071-076>090.

GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-
     083>088.

     Heat Advisory from 10 AM to 7 PM CDT Saturday for MSZ068>071-077-
     083>088.

GM...None.
&&

SHORT TERM...JZ
LONG TERM....JZ
AVIATION...JZ
MARINE...JZ

In the hours before

Special weather statement, Aug 16, 1:34 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
234 PM CDT Fri Aug 16 2024

LAZ060-162015-
St. Charles LA-
234 PM CDT Fri Aug 16 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN ST. CHARLES
PARISH THROUGH 315 PM CDT
...

At 234 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Metairie to near Ama. These storms were
nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hahnville, Laplace, Norco, Ama, Destrehan, Taft, New Sarpy, St. Rose,
Montz, Luling, and Killona.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 212 and 221.
 Interstate 310 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2995 9049 3005 9044 3008 9041 3009 9041
      3008 9033 3006 9026 3005 9026 3005 9028
      2993 9028 2989 9026
TIME...MOT...LOC 1934Z 112DEG 4KT 3002 9024 2992 9027

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TJS
Special weather statement, Aug 16, 1:58 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
258 PM CDT Fri Aug 16 2024

LAZ059-162030-
Upper Lafourche LA-
258 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
LAFOURCHE PARISH THROUGH 330 PM CDT
...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mathews, or 13 miles northwest of Larose, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lockport, Mathews, Raceland, Des Allemands, and Bayou Gauche.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2973 9067 2981 9047 2978 9043 2976 9037
      2975 9037 2961 9052
TIME...MOT...LOC 1957Z 048DEG 11KT 2973 9049

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Aug 16, 2:01 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
301 PM CDT Fri Aug 16 2024

LAZ087-162030-
Upper Jefferson LA-
301 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
JEFFERSON PARISH THROUGH 330 PM CDT
...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm over
River Ridge, or near Metairie. This thunderstorm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Metairie, Jefferson, Harahan, Waggaman, River Ridge, Elmwood, and New
Orleans Armstrong Airport.

People attending Waggaman SAR should seek safe shelter immediately!

This includes Interstate 10 in Louisiana between mile markers 222 and
227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 2991 9027 2997 9028 3005 9028 3007 9027
      3006 9019 3003 9016 2987 9023
TIME...MOT...LOC 2001Z 150DEG 2KT 2998 9024

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Aug 16, 2:24 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
324 PM CDT Fri Aug 16 2024

MSZ083-084-162100-
Northern Hancock MS-Northern Harrison MS-
324 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
HARRISON AND NORTHEASTERN HANCOCK COUNTIES THROUGH 400 PM CDT
...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Saucier, or 14 miles north of Diamondhead. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Harrison and northeastern Hancock Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3057 8919 3048 8943 3065 8952 3065 8925
      3068 8924
TIME...MOT...LOC 2024Z 150DEG 1KT 3060 8933

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TJS
Local storm report, Aug 16, 2:39 PM CST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
339 PM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Tstm Wnd Dmg     3 WSW Magnolia          31.13N 90.51W
08/15/2024                   Pike               MS   911 Call Center

            Reported tree down on 3000 block of Lazy
            Heifer Road near Magnolia, MS.

&&

TJS
Special weather statement, Aug 16, 3:26 PM CST, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
426 PM CDT Fri Aug 16 2024

LAZ039-079-162200-
Washington LA-Northern St. Tammany LA-
426 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN ST.
TAMMANY AND CENTRAL WASHINGTON PARISHES THROUGH 500 PM CDT
...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bogalusa, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bogalusa, Sun, Enon, and Bush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3082 8980 3076 8983 3072 8983 3070 8985
      3067 8985 3064 8982 3062 8983 3060 8983
      3062 9015 3099 9011
TIME...MOT...LOC 2126Z 101DEG 14KT 3072 8989

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TJS

The radar

The Hammond radar (KHDC), 45 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 16, 4:10 PM CST
Where
Washington County, 2.07 mi N of Price
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.750, -90.020

A tree was downed by thunderstorm winds on South Choctaw Road.

Thunderstorm Wind, Washington

When
August 16, 4:15 PM CST
Where
Washington County, 0.59 mi E of Enon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.720, -90.070

A tree was downed by thunderstorm winds on Thigpen Creek Rd. Time estimated by radar.

Thunderstorm Wind, Washington

When
August 16, 4:20 PM CST
Where
Washington County, 1.37 mi ESE of Franklinton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.840, -90.130

A tree was downed by thunderstorm winds near Franklinton. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213316, 1213317, 1213318.